Breast cancer treatment’s vision-related side effects

By Dr. Kate Wagner, board-certified optometrist, and partner at Elmquist Eye Group

Breast cancer treatment’s vision-related side effects

Breast Cancer Awareness Month serves as a valuable reminder to take an active approach to your health, reflecting on the variety of cancer treatment options and how each course of action can impact your body as a whole. While it is commonly understood that any type of treatment can result in varying side effects, many are unaware of how these treatments may impact their short- and long-term eye health.

Life-saving cancer treatments like chemotherapy, radiation, steroids, and immunotherapies can cause eye-related side effects such as dryness, tearing, cataracts, sensitivity to light, infection or altered vision. It’s even possible for eye color to change!

Cancer treatments affect all individuals differently, and side effects may occur with fluctuating levels of severity. That’s why it is essential to be aware of your body’s changes throughout the course of treatment and disclose any symptoms to your physician or oncologist, who can work closely with your ophthalmologist. Sometimes, adjusting the dose of treatments can reverse or stop eye issues.

Breast cancer treatment’s vision-related side effects

Certain chemotherapies are known to affect the eye, with some causing tear ducts to become clogged, resulting in watery eyes. An ophthalmologist can prevent blockage with temporary stents to hold open the tear ducts during treatment. Chemotherapy can also result in dry eye, which can be treated with lubricating drops.

Steroids can change a patient’s glasses prescription by inducing diabetes and high blood sugar in some patients, as well as cause dry eye, and in some cases, cataracts.

Breast cancer treatment’s vision-related side effects

Tamoxifen, commonly used to treat hormone receptor-positive breast cancer, can cause inflammation or damage to the optic nerve and can result in pigment changes in the retina. Tamoxifen is also known for increasing the risk of cataracts, which is the clouding of the eye lens, and retinopathy, a disease of the retina, both of which can result in loss of vision.

An examination prior to starting cancer treatment will provide your eye care professional with a reliable baseline for your eye health that will assist them in monitoring changes and any new developments throughout the course of your treatment.

Breast cancer treatment’s vision-related side effects

Those undergoing treatment for breast cancer or any cancer are encouraged to have regular eye exams every three to 12 months to properly monitor eye health, manage symptoms and learn more about eye treatment options. A proactive approach allows your ophthalmologist to detect treatment-related eye conditions in their early stages, helping minimize discomfort and prevent symptoms from escalating.

If you are undergoing treatment and experience sudden loss of vision, sensitivity to light, eye infection or severe eye pain, contact your eye care professional immediately. Be sure to inform your ophthalmologist of what medications or treatments you are receiving for breast cancer.

Breast cancer treatment’s vision-related side effects

About the Author

Dr. Kate Wagner is a board-certified ophthalmologist and managing partner at Elmquist Eye Group. With more than 25 years of service to the Southwest Florida community, Elmquist Eye Group provides patients with a complete range of medical and surgical eye care services, including comprehensive eye exams, diagnosis and treatment of cataracts, dry eye, glaucoma, macular degeneration, diabetic eye disease and many more eye conditions. For more information, visit www.Elmquist.com, call 239-936-2020 or stop by an Optical Boutique location in Fort Myers or Cape Coral.

Breast cancer treatment’s vision-related side effects